Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 65, NWS Las Vegas, NV

July 22, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2013, 4:11 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 4:11 PM PDT (23:11 UTC)
Expired
Jul 22, 2013, 6:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 59 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:04 PM PDTFLASH FLOOD3 W Squaw Springs Raws, CACHP REPORTS DEBRIS AND ROCKS ACROSS US HIGHWAY 395 AT THE INTERSECTION WITH TRONA ROAD DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WGUS55 KVEF 222311
FFWVEF
CAC071-230115-
/O.NEW.KVEF.FF.W.0065.130722T2311Z-130723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 615 PM PDT.

* AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME NORTHWESTERN SAN
  BERNARDINO COUNTY...OR 10 MILES SOUTH OF RIDGECREST. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RIDGECREST AND ROADS BETWEEN RIDGECREST AND TRONA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3572 11765 3578 11765 3579 11768 3579 11743
      3535 11741 3535 11765 3541 11764 3565 11764
      3569 11767

$$

STACHELSKI
2 follow-up statements
551 
WGUS75 KVEF 230005
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM PDT MON JUL 22 2013

CAC071-230115-
/O.CON.KVEF.FF.W.0065.000000T0000Z-130723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
505 PM PDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
NORTHWESTERN SAN BERNARDINO COUNTY...

AT 503 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED OVER EXTREME NORTHWESTERN SAN BERNARDINO COUNTY...OR NEAR
RIDGECREST. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
THE SAN BERNARDINO COUNTY PORTIONS OF RIDGECREST AS WELL AS TRONA 
ROAD JUST EAST OF RIDGECREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3572 11765 3578 11765 3579 11768 3579 11743
      3535 11741 3535 11765 3541 11764 3565 11764
      3569 11767

$$

STACHELSKI
676 
WGUS75 KVEF 230117
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 PM PDT MON JUL 22 2013

CAC071-230126-
/O.EXP.KVEF.FF.W.0065.000000T0000Z-130723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
617 PM PDT MON JUL 22 2013

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN BERNARDINO COUNTY 
HAS BEEN REPLACED WITH A NEW WARNING...

ROAD CLOSURES CONTINUE IN THE AREA NEAR RIDGECREST...HENCE A NEW 
WARNING HAS BEEN ISSUED FOR THIS AREA THROUGH 815 PM PDT.

LAT...LON 3572 11765 3578 11765 3579 11768 3579 11743
      3535 11741 3535 11765 3541 11764 3565 11764
      3569 11767

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:29 PM PDT, 42 minutes earlier.

Area forecast discussion, Jul 22, 3:29 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT MON JUL 22 2013

.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL TURN SOUTHERLY BY
TUESDAY WHILE ABUNDANT MONSOON MOISTURE REMAINS OVER THE
REGION...PROVIDING FUEL FOR THUNDERSTORMS AND THE THREAT OF FLASH
FLOODING. MORE ORGANIZED STORM CELLS COULD PRODUCE ISOLATED SEVERE
WINDS IN SOME AREAS. THUNDERSTORM COVERAGE WILL DECREASE MIDDLE TO
LATE WEEK AS SOME DRYING TAKES PLACE...ESPECIALLY OVER THE
SOUTHWESTERN REGION OF THE FORECAST AREA. AN INCREASE IN STORMS
COULD OCCUR AGAIN NEXT WEEKEND.
&&

.SHORT TERM...THROUGH THURSDAY NIGHT...THE MOST ACTIVE AREA FOR
CONVECTION SO FAR TODAY HAS BEEN FROM THE SPRING MOUNTAINS WEST AND
NORTH. STORMS WERE STARTING TO FIRE OVER NORTHEAST LINCOLN COUNTY
AND WILL NEED TO WATCH THAT AREA THIS EVENING AS LOCAL HIGH RES
MODELS PROPAGATE CONVECTION TO THE WEST IN A CONVERGENCE ZONE ACROSS
SOUTH CENTRAL NEVADA. WE COULD STILL SEE LATE DAY STORMS DEVELOP
OVER THE AREA SOUTH OF LAS VEGAS WITH PLENTY OF SURFACE HEATING
UNDER A MOSTLY CLEAR SKY. ANY BOUNDARY INTERACTION WILL KEEP STORMS
GOING WELL INTO THE EVENING GIVEN THE MOIST AND UNSTABLE AIR MASS.
THE MAIN FOCUSING MECHANISM FOR STORMS IS AN UPPER LEVEL CIRCULATION
LIFTING UP THROUGH CENTRAL CALIFORNIA THIS AFTERNOON. THIS FEATURE
IS FORECAST TO SLOWLY MOVE NORTHEAST ACROSS INYO COUNTY AND CENTRAL
NEVADA TONIGHT AND TUESDAY. ALSO...STEERING FLOW WILL TURN MORE
SOUTHERLY BY TUESDAY. SURFACE HEATING SHOULD PRODUCE CONVECTION OVER
THE SOUTHERN NEVADA MOUNTAINS BY LATE TUESDAY MORNING AND THIS IS A
FAVORABLE PATTERN FOR THUNDERSTORMS TO DEVELOP OVER THE MCCULLOUGH
RANGE AND MOVE ACROSS THE SOUTHERN PART OF THE LAS VEGAS VALLEY. THE
FLASH FLOOD WATCH WAS EXTENDED FOR ZONES FROM LAS VEGAS NORTHWARD
BASED ON THESE TRENDS. A SLIGHT DRYING TREND OVER INYO AND WESTERN
SAN BERNARDINO COUNTY IS EXPECTED WEDNESDAY AS A LIGHT DRY WEST TO
NORTHWEST FLOW SPREADS IN. ACROSS THE REST OF THE REGION...
SUFFICIENT MOISTURE WILL REMAIN TO SUPPORT ISOLATED TO SCATTERED
THUNDERSTORMS DRIVEN BY SURFACE HEATING AND BOUNDARY INTERACTION
WEDNESDAY AND THURSDAY. TEMPERATURES WILL CLIMB SLIGHTLY EACH DAY
WITH LESS CLOUD COVER AND SLIGHTLY LOWER DEWPOINTS.

.LONG TERM...FRIDAY THROUGH MONDAY...THE MODELS ARE IN GOOD
AGREEMENT THAT THE AREA WILL SEE AN INFLUX OF MOISTURE THIS
WEEKEND. THIS COMBINED WITH SUPPORT FROM AN UPPER LEVEL DISTURBANCE
WILL INCREASE CHANCES OF ORGANIZED THUNDERSTORMS. LOOKING
PAST THE WEEKEND...THE MODELS SHOW THAT A TROUGH WILL HELP TO DRY
OUT THE AREA BEGINNING ON MONDAY.  THIS WILL DECREASE THE CHANCES
FOR THUNDERSTORMS SIGNIFICANTLY ACROSS THE AREA. VERY LITTLE CHANGES
TO THE GRIDS TODAY AS THE CURRENT TRENDS ARE WELL REFLECTED IN THE
CURRENT GRIDS.
&&

.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS UP TO 10KTS THROUGH 12Z
TUESDAY...BECOMING VARIABLE LESS THAN 6KTS THEN INCREASING AFTER 19Z
TUESDAY TO AROUND 10KTS. FEW-SCT CLOUDS AROUND 10K FEET AND BKN
CLOUDS AOA 14K FEET. SCATTERED THUNDERSTORMS MAINLY OVER THE NEARBY
MOUNTAINS THROUGH 04Z...BUT NOT OUT OF THE QUESTION THAT THE AIRPORT
WILL SEE A THUNDERSTORM UNTIL THAT TIME TOO. ALL APPROACH CORRIDORS
ARE EXPECTING THUNDERSTORMS THROUGH MIDNIGHT TONIGHT...WITH ISOLATED
ACTIVITY LASTING THROUGH THE NIGHT MAINLY OVER THE PEACH SPRINGS AND
MORMON MESA CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH 06Z...BEFORE DECREASING OVERNIGHT. THUNDERSTORMS EXPECTED
AREAWIDE ONCE AGAIN AFTER 18Z TUESDAY. WINDS WILL GENERALLY BE
SOUTHERLY AT AROUND 10 KTS...BUT STRONGER AND ERRATIC NEAR
THUNDERSTORMS. CIGS 8-10K FEET WHERE STORMS DEVELOP OTHERWISE...AOA
14K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR
     NVZ014-015-017>020. FLASH FLOOD WATCH UNTIL 11 PM PDT THIS
     EVENING FOR NVZ016-021-022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
     036.
CA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CAZ519>522.
     FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ523>527.
&&

ADAIR/METZGER/JENSEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 22, 3:54 PM PDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM PDT MON JUL 22 2013

AZZ001>003-036-CAZ523>527-NVZ016-021-022-231400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SOUTHERN CLARK COUNTY-
354 PM PDT MON JUL 22 2013 /354 PM MST MON JUL 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN FROM THUNDERSTORMS REMAINS THE PRIMARY CONCERN THROUGH
THIS EVENING ACROSS MUCH OF THE MOJAVE DESERT REGION. NORMALLY DRY
WASHES AND DRAINAGE CHANNELS MAY CONTAIN FLOWING WATER AT TIMES.
WATER FLOWING ACROSS ROADWAYS MAY MAKE THOSE ROADS IMPASSABLE. BURN
AREAS FROM RECENT FIRES WILL BE ESPECIALLY PRONE TO FLASH FLOODING
AND DEBRIS FLOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREAL COVERAGE OF THUNDERSTORMS WILL GRADUALLY DECREASE FROM
TUESDAY THROUGH FRIDAY. THE POTENTIAL OF HEAVY RAIN FROM STORMS WILL
DECREASE AS WELL. NEXT WEEKEND MAY BE ACTIVE AGAIN AS ANOTHER SURGE
OF MONSOON MOISTURE RETURNS TO CLARK...LINCOLN...MOHAVE AND EASTERN
SAN BERNARDINO COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>522-NVZ014-015-017>020-231400-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
354 PM PDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN FROM THUNDERSTORMS REMAINS THE PRIMARY CONCERN THROUGH
THIS EVENING ACROSS INYO COUNTY CALIFORNIA AND MUCH OF SOUTHERN
NEVADA. NORMALLY DRY WASHES AND DRAINAGE CHANNELS MAY CONTAIN
FLOWING WATER AT TIMES. WATER FLOWING ACROSS ROADWAYS MAY MAKE THOSE
ROADS IMPASSABLE. BURN AREAS FROM RECENT FIRES WILL BE ESPECIALLY
PRONE TO FLASH FLOODING AND DEBRIS FLOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER DISTURBANCE MOVING ACROSS NORTHERN INYO COUNTY AND CENTRAL
NEVADA THROUGH TUESDAY WILL KEEP AN ELEVATED CHANCE OF HEAVY RAIN
AND FLASH FLOODING ACROSS THE REGION THROUGH TUESDAY EVENING. VERY
MOIST AND UNSTABLE AIR COMBINED WITH A SOUTHERLY FLOW WILL FAVOR
THUNDERSTORMS DEVELOPING OVER THE SOUTHERN NEVADA MOUNTAINS THROUGH
TUESDAY WHICH COULD LEAD TO FLASH FLOODING IN THE LAS VEGAS VALLEY.
A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR INYO COUNTY AND MUCH OF
SOUTHERN NEVADA THROUGH 11 PM TUESDAY EVENING. THE AREAL COVERAGE
OF THUNDERSTORMS WILL GRADUALLY DECREASE FROM WEDNESDAY THROUGH
FRIDAY. THE POTENTIAL OF HEAVY RAIN FROM STORMS WILL DECREASE AS
WELL. NEXT WEEKEND MAY BE ACTIVE AGAIN AS ANOTHER SURGE OF MONSOON
MOISTURE RETURNS TO SOUTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:07 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 2:18 PM PDTSevere Thunderstorm WarningVEFInyo57 min
Jul 22, 2:55 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 22, 3:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Jul 22, 3:39 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 3:46 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 4:41 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 22, 4:50 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 4:54 PM PDTSevere Thunderstorm WarningVEFInyo66 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.